Bed-wetting as a problem
Bed-wetting is a problem that the greatest majority ofchildren simply outgrow. However, there are those children who do not seem tobe able to deal with this problem as easily as other children of their age, andif this problem remains even after the child turns 5 or 6, the problem mightrequire a consultation with the doctor and employment of some other methodsbesides the usual. What is important to bear in mind is that the child probablyalready feels uncomfortable enough, which is why parents should have a lot ofpatience and understanding.
Medications for bed-wetting
This problem is treated with medications only when other methodsof treatment do not help. Still, since there is no medication that cancure this condition permanently, those that are used usually only control theproblem as long as they are taken. The mechanism of action of these medicationsconsists of either increasing the capacity of the bladder or of decreasing theamount of urine that the kidneys release. Even when the combination ofmedications is used, the problem will reappear once the treatment is over.Drug desmopressin acetate is a medication that has theability to slow the production of urine during the night by increasing thelevels of a natural anti-diuretic hormone. It is not recommended to take (orgive to a child) this medication with lots of fluids, because it might provokea seizure. In case a child has a headache or feels nauseous and vomits, thismedication should not be given either.Anticholinergic medications such as Ditropan and Levsin canhelp in reducing the contractions of the bladder and increasing its capacity. Sideeffect that might be experienced are generally not serious, and most common aredry mouth and facial flushing.Antidepressants, though only some of them, might also behelpful because they can change the pattern of sleeping and waking. Besides this,they can also decrease the amount of the produced urine and increase the time duringwhich the child is able to hold the urine. Impramine is one of the most usuallyemployed medications, but it is necessary to be cautious due to the possibleside effects, which include changes in the mood, problems with sleep, and fatalconsequences in cases of overdosing. This is why antidepressants arepractically the last resort when it comes to the treatment of this problem.